Georgia, 2023Flash Flooding and Damaging Winds in Georgia, September 14, 2023
September 14, 2023 · NWS FFC · 17 events in 4 counties and zones
A lingering boundary combined with an approaching shortwave to provide enough support and instability to support numerous showers and thunderstorms, including a few strong to severe storms. 25 inches in 15 minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $454,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lingering boundary combined with an approaching shortwave to provide enough support and instability to support numerous showers and thunderstorms, including a few strong to severe storms. A severe thunderstorm over downtown Atlanta produced extremely high rainfall rates, accumulating 1 to 1.25 inches in 15 minutes. In total, this area received 2.5 to 3.0 inches, but in an hour or less, resulting in significant flash flooding of Atlanta landmarks and residential areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 14, 12:37 PM EST, 6 minutes earlier.
Area forecast discussion, Sep 14, 12:37 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
137 PM EDT Thu Sep 14 2023
...New 18Z Aviation Discussion...
.SHORT TERM...
(Today through Friday)
Issued at 456 AM EDT Thu Sep 14 2023
Key Messages:
- Patchy fog has developed overnight in portions of central
Georgia, especially around rivers and other bodies of water.
SPS for patchy dense fog will be issued through morning hours.
- Scattered thunderstorms possible again today, tonight, and
tomorrow across much of north and central Georgia. Severe chances
are low, but a few strong storms capable of strong winds and
small hail are possible.
Today:
Patchy dense fog is being measured at various stations across
central Georgia this morning. Satellite shows shallow westward
advection of moisture across much of the CWA with a stalled boundary
in place very close to the I-85 corridor. The Nighttime Microphysics
product highlights fog that appears to be forming mostly on our
larger bodies of water (lakes and rivers) in central Georgia and
then being advected westward from there. Given trends and that the
area remains mostly clear of thicker cloud cover, have issued an SPS
for patchy dense fog. Take it easy out there this morning, as
visibilities may quickly drop to near zero in spots while driving.
For north Georgia, that stalled boundary is isentropically lifting
the moisture overrunning it giving us some morning cloud cover.
Cloud cover will likely burn off with morning sunlight. Diurnal
convection will be possible again this afternoon across much of the
CWA, though best chances should be across central Georgia where
better moisture is available. Average MUCAPE values in the HREF
ensemble are around 1500 J/kg in central Georgia, lowering as you
get towards north Georgia. Combined with not much in the way of
shear, not expecting anything too spicy today once again, though
won't rule out something strong in central Georgia.
Tonight:
Hurricane Lee will continue its northward acceleration off
the eastern seaboard, and when combined with the sfc high pressure
to the north, will bring an actual backdoor/wedge front that will
have a more continental (less moist) airmass that drives into parts
of the CWA. HRRR in particular has been aggressive with firing up
some overnight convection along that boundary, though the
placement seems to be changing a bit run to run. Have left some
PoPs in place during the early morning hours along and south of
I-20 as a result.
Friday:
Placement of the backdoor front will determine storm chances. Those
south and west of it will have thunderstorm chances - those behind
it will likely be dry. Have bisected the CWA with PoPs from NW to
SE, increasing chances as you move to the SW to represent confidence
in where boundary may be. Expect this to be refined a bit more with
later forecast issuances. The good news is that instability looks to
be even less than Thursday, so severe chances should remain low,
even with forcing of front.
Lusk
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 456 AM EDT Thu Sep 14 2023
Key Messages:
- Scattered thunderstorms are expected near the Georgia Alabama
border on Saturday.
- A cold front should result in more widespread rainfall and
thunderstorm activity on Sunday.
Over the Weekend:
For Saturday the main concern will be the potential for
thunderstorms in northwest Georgia and along the Georgia Alabama
border. The main driver of any convection should be a weak shortwave
tracking through the Tennessee Valley as it interacts with a south
to north instability axis along the Georgia Alabama border. With the
shortwave likely arriving in the afternoon the peak storm potential
should correspond with peak heating. Thus the greatest storm risk
should be between 2 PM and 8 PM, though storms may occur outside
this time window. Though shear and mid level lapse rates will
probably be lacking, there may be enough instability (1500-2500
j/kg) to support a limited downburst wind threat.
A more pronounced upper level trough and well defined cold front
will sweep into the region Sunday. The trend towards a quicker
frontal passage/trough axis arrival has continued over the last
couple of model runs. There is now a legitimate chance (20-40%) for
convection to be ongoing in northwest or western Georgia as soon as
Sunday morning. If this holds, the timing could limit the potential
for stronger storms to portions of central and eastern Georgia where
diurnal heating may be maximized Sunday afternoon. In any case it
looks like storms could be fairly widespread in the region Sunday,
and anyone with outdoor activities should plan for possible
interruptions.
On the whole the temperature forecast through the weekend remains
unchanged. We continue to anticipated highs in the 78 to 83 degree
range for most areas Saturday and Sunday. As is typically the case
the mountains of north Georgia will be a bit cooler (highs in the
mid 70s). Highs over central Georgia could also sneak into the upper
80s on Sunday if cloud cover isn't to widespread.
Pondering on Next Week:
After the weekend trough moves through the region should be left
with uneventful weather to start the upcoming workweek. Both the EPS
and GEFS means bottom out PW values around 0.75 inches on Tuesday.
If this occurs it would limit instability and keep the region dry.
Confidence in the precipitation forecast decreases beyond Tuesday.
Though the timing in the models looks like a dart board being
targeted by a tipsy sailor, there are signals for weak troughing
over the Southeast some time between Wednesday and Friday. Depending
on how this pans out we could see storm chances return to the region
during the second half of the workweek. The temperature guidance
keeps highs in the 80s for all of next week. Per the NBM 25th to
75th percentiles, the range of potential highs would be 82 to 87
degrees all week. We didn't see any compelling reasons to deviate
from these values, thus our forecast remains very close to the base
NBM output.
Albright
&&
.AVIATION...
(18Z TAFS)
Issued at 129 PM EDT Thu Sep 14 2023
SHRA/TSRA have begun developing near ATL/CSG TAF sites with
coverage expected to continue to increase through the afternoon.
Coverage will be maximized through 00Z before diminishing
somewhat. However, a lingering boundary will provide the potential
for additional SHRA/TSRA development after 06Z. Cigs will be VFR
outside of SHRA/TSRA, mainly 3500-5000 ft. Potential for MVFR cigs
increases after 09-11Z. Winds will remain E from 5-10 kts.
//ATL Confidence...18Z Update...
Medium confidence on cigs and overnight shra/trsa coverage.
High confidence on winds.
RW
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 65 79 60 80 / 30 20 10 10
Atlanta 66 80 64 80 / 30 30 10 20
Blairsville 58 75 57 75 / 30 10 10 30
Cartersville 66 80 64 80 / 30 20 10 30
Columbus 69 83 68 82 / 40 60 30 40
Gainesville 65 78 62 78 / 30 10 10 20
Macon 68 81 65 81 / 50 50 10 10
Rome 64 83 65 81 / 20 20 20 40
Peachtree City 65 80 63 79 / 30 40 10 20
Vidalia 71 83 65 83 / 40 50 20 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Lusk
LONG TERM....Albright
AVIATION...RW
Hazardous weather outlook, Sep 14, 3:21 AM EST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
421 AM EDT Thu Sep 14 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
421 AM EDT Thu Sep 14 2023
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
Scattered thunderstorms are expected today. The greatest storm
coverage should occur in central Georgia and over the mountains
of northern Georgia. An isolated storm with strong or severe
downburst winds may occur. The peak period for storm activity
should be between 3 PM and 9 PM.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Isolated to scattered thunderstorms will occur in the region
Friday, Saturday and Sunday. A couple of strong or severe storms
can't be ruled out, but widespread severe weather is not
anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Sep 14, 12:42 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
142 PM EDT Thu Sep 14 2023
GAZ033-045-055-141815-
North Fulton GA-Clayton GA-DeKalb GA-
142 PM EDT Thu Sep 14 2023
...A strong thunderstorm will impact portions of southwestern DeKalb,
central Fulton and north central Clayton Counties through 215 PM
EDT...
At 142 PM EDT, a strong thunderstorm was over Grant Park-Zoo Atlanta,
or near Atlanta, moving southeast at 5 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Atlanta, Decatur, East Point, Forest Park, Grant Park-Zoo Atlanta,
Belvedere Park, Candler-Mcafee, Midtown, Druid Hills, West End, Sweet
Auburn, Turner Field, Kirkwood, Cascade Heights, Lakewood Park,
Conley, East Lake, Gresham Park, Little Five Points, and Atlantic
Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3380 8442 3375 8425 3362 8434 3365 8438
3365 8435 3366 8436 3369 8444 3372 8448
TIME...MOT...LOC 1742Z 295DEG 6KT 3372 8437
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThunderstorm Wind, Fulton
- When
- September 14, 12:43 PM EST to 12:45 PM EST
- Where
- Fulton County, 2.37 mi SSE of Atlanta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 33.741, -84.378
Large tree uprooted at SE corner of Broyles St SE and Sydney St SE.
Thunderstorm Wind, Fulton
- When
- September 14, 12:45 PM EST to 12:47 PM EST
- Where
- Fulton County, 2.43 mi WSW of Atlanta
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.762, -84.441
Tree and several powerlines down Southwest of the community of Bankhead between Martin Luther King Jr Drive Southwest and US278.
Flash Flood, Fulton
- When
- September 14, 1:00 PM EST to 4:00 PM EST
- Where
- Fulton County, 1.38 mi S of Atlanta to 1.62 mi SSE of Atlanta
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 33.750, -84.400
The public reported deep, swiftly moving water in areas around the Garnett MARTA station, flooding roadways and carrying multiple vehicles in the flow. Radar estimates indicate that between 2.5 and 3 inches of rain occurred over the area in under an hour, resulting in the flash flooding.
Flash Flood, Fulton
- When
- September 14, 1:00 PM EST to 4:00 PM EST
- Where
- Fulton County, 2.45 mi ENE of Ft Mc Pherson to 3.35 mi NNW of Atlanta
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 33.719, -84.415
The Emergency Manager relayed more than 40 reports of water rescues, dozens of stalled vehicles, and several flooded buildings and student dorms at Clark Atlanta University. These reports were concentrated around Peoplestown, Vine City and Atlanta University Center Consortium as well as downtown Atlanta south of 10th street. Vehicles parked near Northside Drive and Martin Luther King Jr. Drive were washed into a parking lot near Mercedes-Benz Stadium. Cars could be seen in piles along streets, covered in mud. Radar estimates indicate that between 2.5 and 3 inches of rain occurred over the area in under an hour, resulting in the flash flooding.
Flash Flood, Fulton
- When
- September 14, 1:00 PM EST to 4:00 PM EST
- Where
- Fulton County, 0.9 mi SE of Atlanta to 0.64 mi SSE of Atlanta
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Public
- Coordinates
- 33.760, -84.390
The public reported street flooding near and inundation of the Georgia Aquarium and World of Coca-Cola, forcing their temporary closure. Radar estimates indicate that between 2.5 and 3 inches of rain occurred over the area in under an hour, resulting in the flash flooding.
Thunderstorm Wind, Fulton
- When
- September 14, 1:04 PM EST to 1:06 PM EST
- Where
- Fulton County, 2.59 mi NNE of Lakewood Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.716, -84.357
Large oak tree downed in yard of home in area of Bruce Cir SE and Pontiac Pl SE.
Thunderstorm Wind, Fulton
- When
- September 14, 1:04 PM EST to 1:06 PM EST
- Where
- Fulton County, 2.04 mi NNE of Lakewood Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.706, -84.353
Tree down along Henry Thomas Dr SE .
Thunderstorm Wind, Fulton
- When
- September 14, 1:05 PM EST to 1:07 PM EST
- Where
- Fulton County, 2.37 mi NNE of Lakewood Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.710, -84.350
Large tree downed in the 1500 Block of Moreland Ave SE.
Thunderstorm Wind, Spalding
- When
- September 14, 1:05 PM EST
- Where
- Spalding County, 1.45 mi NNE of East Griffin
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.269, -84.238
Tree down on 900 block of North Second Street in Griffin.
Thunderstorm Wind, Houston
- When
- September 14, 3:35 PM EST to 3:37 PM EST
- Where
- Houston County, 0.69 mi S of Wrights Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.590, -83.650
Tree down in roadway on 300 Sterling Drive.
Thunderstorm Wind, Houston
- When
- September 14, 3:40 PM EST to 3:42 PM EST
- Where
- Houston County, 1.92 mi SSE of Wrights Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.576, -83.633
Tree down on home on 200 block of Shenandoah Trail.
Thunderstorm Wind, Houston
- When
- September 14, 3:43 PM EST to 3:45 PM EST
- Where
- Houston County, 1.89 mi SSE of Wrights Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.575, -83.638
Tree down on powerline near Feagin Mill Rd and Bent Tree Ave.
Thunderstorm Wind, Houston
- When
- September 14, 3:45 PM EST to 3:47 PM EST
- Where
- Houston County, 0.58 mi W of Bonaire
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.550, -83.610
Tree on powerline on 500 block of County Rd.
Thunderstorm Wind, Houston
- When
- September 14, 3:48 PM EST to 3:50 PM EST
- Where
- Houston County, 0.61 mi WNW of Claybed
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.524, -83.609
Tree down on 100 block of Solomon Rd.
Thunderstorm Wind, Houston
- When
- September 14, 4:00 PM EST to 4:02 PM EST
- Where
- Houston County, 0.58 mi E of Houston Lake
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.500, -83.660
Tree down on 800 block of Hawks Nest Dr.
Thunderstorm Wind, Twiggs
- When
- September 14, 4:10 PM EST to 4:12 PM EST
- Where
- Twiggs County, 3.12 mi SE of Jeffersonville
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.650, -83.310
Tree down on Hwy 80 near the Turkey Creek Bridge.
Thunderstorm Wind, Houston
- When
- September 14, 5:35 PM EST to 5:37 PM EST
- Where
- Houston County, 1.71 mi WNW of Kings Crossing
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.581, -83.626
Tree in road along Fox Glen Dr.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in New Jersey, September 14, 20231 death · 2 injured · 1 event
- Flash Flooding in Colorado, September 14, 2023$40,000 · 2 events
- Damaging Winds in Texas, September 14, 2023$20,000 · 65 kt wind · 4 events
- Flash Flood and Hail in Texas, September 14 to 15, 20231.75 in hail · 6 events
- Flash Flood in Utah, September 14, 2023$12,000 · 1 event
- Flooding and Damaging Winds in Puerto Rico, September 14 to 15, 2023$6,000 · 4 events
- Hail and Damaging Winds in Texas, September 14, 20231 in hail · 3 events
- Waterspouts in South Atlantic Coastal Waters, September 14 to 15, 20232 events
- Damaging Wind in Texas, September 14, 202351 kt wind · 1 event
- Damaging Wind in Texas, September 14, 202353 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141903, 1141902, 1141640, 1141647, 1141650, 1141905, 1141906, 1141904, 1141907, 1141915, 1141913, 1141909, 1141911, 1141912, 1141914, 1141908, 1141910.